Flash Flood, Stevens
- When
- July 25, 3:45 PM PST to 4:45 PM PST
- Where
- Stevens County, 1.37 mi E of Arden to Arden
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 48.470, -117.850
A slow moving thunderstorm resulted in very heavy rainfall which produced flash flooding in Colville. A weather spotter reported two inches of flowing water over a driveway, while standing water was found on many other roads in Colville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A slow moving thunderstorm resulted in very heavy rainfall which produced flash flooding in Colville. A weather spotter reported two inches of flowing water over a driveway, while standing water was found on many other roads in Colville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 25, 3:26 PM PST, 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
426 PM PDT SAT JUL 25 2009
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL REMAIN STALLED OVER CENTRAL WASHINGTON
THE NEXT COUPLE DAYS BRINGING SCATTERED SHOWERS AND THUNDERSTORMS
TO THE MOUNTAINS AND ISOLATED THUNDER TO THE LOWER VALLEYS. THE
HIGHEST THREAT WILL REMAIN NORTH OF INTERSTATE 90. BY SUNDAY THE
AREA OF LOW PRESSURE WILL BEGIN TO DRIFT SOUTHEAST...TAKING WITH
IT THE CHANCE FOR PRECIPITATION. BY MONDAY... HIGH PRESSURE WILL
BUILD BACK INTO THE REGION...LEADING TO A RETURN TO HOTTER AND
DRIER WEATHER THE REST OF THE WEEK.
&&
.DISCUSSION...
TONIGHT THROUGH MON NT...WEVE GONE WITH A PERSISTENCE FCST
AGAIN...A RESULT OF THE STNRY CHARACTER OF THE UPPER LOW CURRENTLY
OVER WA. THE MAIN THREAT AREA FOR THUNDER WILL STRETCH FROM THE
CASCADES N TO THE NE WA MTNS...THEN E TO TOWNS N OF SANDPOINT TONIGHT.
THE CHALLENGE WILL BE DETERMINING THE STRENGTH OF THIS THUNDER.
BROKEN CEILINGS HAVE KEPT TEMPS COOLER FROM KEAT N TO THE BC
BORDER...AND HAVE KEPT SBCAPE VALUES BELOW VALUES WE WOULD SEE
WITH FULL SUN. BUT EVEN WITH THE MORE PESSIMISTIC MOSTLY CLOUDY
FCST AND THE ACCOMPANYING COOLER TEMPS...MODIFIED FCST SOUNDINGS
STILL YIELD A FEW HUNDRED J/KG OF SBCAPE FOR SITES NEAR THE
CASCADES INTO EARLY EVENING. BASED ON SCT CLOUDS N OF SPOKANE TO
THE BC BORDER...HEATING SHOULD YIELD UNCAPPED VALUES OF 500 TO
1000 J/KG. DEEP LYR SHEAR IS NOT TERRIBLY IMPRESSIVE HERE...BUT
SUFFICIENT TO PROVIDE SOME ORGANIZATION TO THE THUNDER. SO
FAR...THE STRONGEST RADAR RETURNS HAVE BEEN JUST ACROSS THE BORDER
INTO BC. WELL KEEP THE PERSISTENCE FCST THROUGH SUNDAY
EVENING...WITH THE VORT MAX REACHING KLWS BY SUNDAY AFTERNOON
BEFORE EXITING THE REGION BY MON. AFTER THIS...WEVE DRIED OUT THE
FCST CONSIDERABLY UNDER A SLOW TREND TOWARDS SHORT- WAVE RIDGING.
BZ
TUESDAY THROUGH SATURDAY...THE REGION WILL BE UNDER DRIER AND MORE
STABLE NORTHERLY FLOW ALOFT AS A MID LEVEL RIDGE BUILDS IN. THE ONLY
POSSIBILITY OF SHOWERS OR THUNDERSTORMS WILL BE ACROSS THE NORTHEAST
CORNER OF THE FORECAST AREA DURING THE AFTERNOON AND EVENING HOURS
THROUGH THURSDAY. SEVERAL WEAK IMPULSES WILL SLIDE DOWN THE RIDGE
AND INTO THE BASE OF THE TROUGH EXTENDING SOUTH FROM CENTRAL CANADA.
THERE APPEARS TO BE SUFFICIENT MOISTURE...AND DAYTIME INSTABILITY
WILL BE AVAILABLE BUT THE DYNAMICS MAY BE TOO FAR REMOVED FOR MORE
THAN A SLIGHT CHANCE OF THUNDER IN THE NORTHEAST CORNER.
FRIDAY LOOKS TO BE THE HOTTEST DAY WITH THE RIDGE AXIS OVER THE
FORECAST AREA. TEMPERATURES AT 850MB SURGE TO AROUND 27C WHICH WILL
TRANSLATE TO VALLEY TEMPERATURES RANGING FROM THE LOW TRIPLE DIGITS
IN THE WEST TO MID AND UPPER 90S IN THE EAST WHERE A BIT OF MOISTURE
FROM A LOW SPINNING OVER CENTRAL CANADA MAY SENT A CIRRUS SHIELD
OVER THE NORTHEAST ZONES.
BY THE END OF THE WEEK MEDIUM RANGE MODEL SOLUTIONS DIVERGE. THE
GFS HAS A CLOSED LOW UNDERCUTTING THE RIDGE AND SLIDING INTO OREGON
ON SATURDAY WHILE THE 12Z ECMWF KEEPS THE LOW OFFSHORE AND THE RIDGE
AXIS OVER THE INLAND NORTHWEST. THIS LEADS TO A DIFFERENCE OF ABOUT
10 DEGREES C IN 850MB TEMPERATURES OVER THE REGION WITH THE GFS
COOLING THE AREA CONSIDERABLY. HAVE NUDGED THE POPS UP AND TEMPS
DOWN SLIGHTLY FOR NOW BUT WILL NOT JUMP ONBOARD A MAJOR CHANGE UNTIL
MODEL AGREEMENT IMPROVES. /KELCH
&&
.AVIATION...
EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE AND
INTENSITY THROUGH EARLY EVENING...WITH THE HIGHEST THREAT REGION
NORTH OF INTERSTATE 90. STORMS WILL LIKELY BE THE MOST ORGANIZED
THROUGH 03Z...WITH THE HIGHEST CONCENTRATION OVER THE OKANOGAN
HIGHLANDS AND NORTHERN CASCADES. SOME OF THE STRONGER CELLS WILL BE
CAPABLE OF PRODUCING SMALL HAIL...LOCALLY HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...GUSTY WINDS WILL
BE LIKELY NEAR ALL THUNDERSTORMS...ADDING TO AVIATION CONCERNS.
CEILINGS WILL REMAIN VFR. EK
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 63 88 63 90 62 92 / 10 20 20 0 0 0
COEUR DALENE 58 86 60 90 58 90 / 10 20 20 10 0 0
PULLMAN 56 84 59 88 55 92 / 20 20 20 10 0 0
LEWISTON 66 88 67 95 65 97 / 10 20 20 10 0 0
COLVILLE 56 90 60 94 59 92 / 40 20 20 0 0 0
SANDPOINT 54 85 58 88 54 88 / 20 20 20 10 0 10
KELLOGG 59 82 62 88 62 87 / 20 30 30 10 0 10
MOSES LAKE 63 92 66 98 67 100 / 30 20 10 0 0 0
WENATCHEE 67 92 67 98 70 99 / 40 10 10 0 0 0
OMAK 62 91 63 98 65 99 / 50 20 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 5 AM PDT SUNDAY FOR EAST SLOPES NORTHERN
CASCADES...WENATCHEE AREA.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 431 PM PDT SAT JUL 25 2009 IDZ001-WAZ034-035-037-038-041>044-262345- NORTHERN PANHANDLE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 431 PM PDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT OVER THE MOUNTAINS OF NORTHERN WASHINGTON...ALONG THE EAST SLOPES OF THE CASCADES...AND OVER PORTIONS OF THE UPPER COLUMBIA BASIN. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND MONDAY. CLOUD TO GROUND LIGHTNING WILL BE THE MOST SIGNIFICANT HAZARD WITH THESE STORMS. IDZ002>004-026-027-WAZ031>033-036-262345- COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-SPOKANE AREA- 431 PM PDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND MONDAY. THE POTENTIAL FOR WILDFIRES DUE TO LIGHTNING WILL BE THE MOST SIGNIFICANT HAZARD WITH THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 444 PM PDT SAT JUL 25 2009 WAZ037-260030- STEVENS WA- 444 PM PDT SAT JUL 25 2009 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON UNTIL 530 PM PDT AT 440 PM PDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM NEAR COLVILLE..MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. DUE TO THE SLOW MOVEMENT OF THIS STORM...PONDING OF WATER AND LOCALIZED FLOODING WILL BE POSSIBLE. WIND GUSTS TO 35 MPH IS ALSO LIKELY. TOWNS FROM ARDEN TO COLVILLE WILL BE IN THE PATH OF THIS STORM. LAT...LON 4853 11811 4862 11782 4846 11770 4838 11794 TIME...MOT...LOC 2341Z 151DEG 5KT 4850 11788
The Spokane radar (KOTX), 89 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176882.